Hail, Elbert
- When
- July 15, 2:57 PM MST
- Where
- Elbert County, 1.38 mi N of Elbert
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.240, -104.530
A severe thunderstorm produced large hail near Elbert, up to 2 inches in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced large hail near Elbert, up to 2 inches in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 15, 2:33 PM MST, 24 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 333 PM MDT Wed Jul 15 2020 .SHORT TERM...(This evening through Thursday) Issued at 219 PM MDT Wed Jul 15 2020 Temperatures have rebounded back into the upper 70s this afternoon across the urban corridor and northeastern Plains this afternoon after low level stratus deck kept temperatures in check for most of the day. Further south... particularly south of I-70, convective development has been ongoing over the past few hours and should continue through the rest of the evening. Most of the vigorous convective activity should remain in the far south... Elbert and Lincoln counties... through the evening, with isolated to widely scattered showers and thunderstorms further north into the Denver metro. An isolated severe storm or two are possible given MLCAPE exceeding 1500 J/kg and 25-45kt effective layer shear. Any showers and thunderstorms across the area will weaken and dissipate shortly after sunset tonight, with gradually clearing skies thereafter. Much warmer temperatures are expected Thursday as 700mb temperatures warm to 16-17C. Most locations will see a return to the low to mid 90s across the I-25 corridor, with cooler temperatures in the mountains. A weak shortwave will provide enough upper level support for scattered thunderstorms to develop off the mountains Thursday afternoon. Drier boundary layer conditions and weaker flow aloft will limit severe potential, though brief periods of heavy rain and gusty winds will be possible with some of the stronger cells. .LONG TERM...(Thursday night through Wednesday) Issued at 219 PM MDT Wed Jul 15 2020 The trend through the first part of the weekend will be warmer and drier conditions with just a slight chance of late day storms, especially in the mountains and higher terrain areas. High pressure aloft which is now centered over the southern high plains will expand through the desert southwest. 700mb temperatures will rise to 17-18c for Friday and Saturday, resulting in high temperatures back into the 90s across lower elevations. Expect only isolated late day storms during this period mainly over mountains and higher terrain. On Sunday, upper level trof sweeps through northern plains states which sends down a cold front into Northeast Colorado early Sunday resulting in slightly cooler temperatures and a better chance for storms. For Monday and Tuesday, Colorado will be under a moderate west and northwest flow aloft with somewhat drier air over western portions of the county warning area. However, deeper moisture will reside over the eastern plains with a better chance for stronger storms there. Temperatures will be at or just above seasonal normals for this time of year. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 219 PM MDT Wed Jul 15 2020 Isolated convection has developed across the Palmer Divide and areas to the west this afternoon. Convection should generally stay south of terminals... with the highest chance of impacts at APA. Lowered ceilings and variable/gusty winds will be primary impacts for any storms this afternoon. VFR conditions should continue overnight as ceilings rise and skies clear. Low/mid-level cloud cover... with cloud bases near 035-050... expected to increase Thursday with additional thunderstorm development near the end of the TAF period... 18z Thursday. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Hiris LONG TERM...Entrekin AVIATION...Hiris
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1029 AM MDT Wed Jul 15 2020 COZ030>051-161630- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1029 AM MDT Wed Jul 15 2020 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Isolated to scattered showers and thunderstorms will form over the mountains and foothills this afternoon and then track across the Urban Corridor, northeast plains and Palmer Divide later this afternoon and evening. The best chances for storms will be south of Denver and over the Palmer Divide with heavy rain, gusty winds and hail up to one inch in diameter. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated to scattered afternoon and evening showers and thunderstorms will be possible across north central and northeastern Colorado through the period with brief moderate to heavy rain, small hail and gusty winds with the stronger storms. On Thursday, some of the storms across far northeastern Colorado could become severe with large hail, damaging winds and very heavy rainfall. The trend from Friday through the weekend will be warmer and drier with only isolated showers and thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and tonight.
The Denver radar (KFTG), 61 km away, was scanning. The volume nearest the first event began at 21:55 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902789.